Month: March 2015

Rising Action: Part Two

Dear intestines, I know you hate me and everything, but can you at least give me a chance here?

And waited.

In fact, the Imuran never seemed to quite set in. My symptoms would always come back, and with them the prednisone. Of course, the too-good-to-be-true pills would make things okay for a few weeks, but then the process would start over.

Rinse and repeat.

Because of the rampant blood loss, I got a call from the doctors one day saying I needed an iron transfusion. My hemoglobin and, consequently, iron were too low, causing headaches, fatigue, weakness and lightheadedness—aka, anemia.

My girlfriend at the time—you know, the one with the sheets—drove me to the hospital so they could give me the infusion.

  • There’s one thing I didn’t mention regarding my hospital visit after my reaction to mesalamine… After that long, hysterical evening, I remember distinctly what—more likely, who— woke up to: my girlfriend scrunched awkwardly and uncomfortable on a chair next to my bed, her head resting on her knees, which were squeezed in between her and the handle of the chair. From the start, she had been there for me, whether it was coming along to doctor’s appointments, driving me to the emergency room or uncomfortably sleeping next to me in the hospital. I cannot say this enough: it’s just nice to know someone cares.

Seeing the iron, a deep blackish liquid, being ushered into my body through an IV was strange, to say the least. I mean, was this really me? A relatively normal young adult with a relatively normal health history full of relatively normal diets and activities? It was surreal. But if there was anything this disease was, it was far from a dream.

Reality was setting in more than the medicine was.

Afterward, the bleeding continued. So did the cramping and urgency. The headaches, fatigue, weakness and lightheadedness would creep back again. My weight would fluctuate and my skin would pale (even more than it was). My peers would comment on my appearance, from the lack of meat on my bones to the lack of color in my face.

And then I got another call from the doctor’s office.

My levels were dangerously low, the nurse said, almost sounding surprised I hadn’t fainted yet. She advised me to get a blood transfusion immediately.

I hung up the phone, turned to that very same girlfriend, told her what the nurse said, took a deep breath.

And cried.

  • I think in that moment, around a year after my diagnosis, the truth dawned on me: this disease was defeating me, physically and mentally. I was becoming frail; my strength was fading; my confidence was weaning; my focus was dissipating; my anxiety was worsening. I would pick certain bathrooms that I was comfortable—and I use that term lightly—using and hide inside them, trying to make myself invisible until my symptoms would dissolve for the moment. I tried to live as normal as I could. But I suppose one can only try so much.

So, there I was again, in the hospital with an IV stuck into my arm. This time, the liquid streaming into my veins was a deeper crimson color.

Loved ones came and kept me company. My brother brought us dinner. I was prescribed prednisone. All seemed okay.

But it was time to make a change.

Imuran clearly wasn’t cutting it. By that point, it was clear to my doctors it was necessary to take the step to the medicinal big guns: biologics.

The two main biologics used for IBDs are Remicade, an infusion, and Humira, a self-administered shot. They work similar to the way the immunosuppressant does by targeting the immune system and shutting it down. This, in turn, quells any damage it does to other parts of the body.

After going through various tests to make sure I was able to take it, as well as applying for its financial support program, I started Remicade.

The infusion took (at least) two hours in total and was administered at the hospital’s health campus every six to eight weeks or so. I would sit, turn on the television and make small talk as they took my blood pressure, stuck me with a needle and started to pump the medicine.

  • Oh yeah, and they had to put protective gear on and label the medicine “hazardous material”—you know, the stuff that was being infused into my veins in order to heal me? Yeah. That stuff. I could list the possible side effects for this medicine, too, but I’ll just let you watch the commercial for a similar biologic, Humira, instead.


Also like the immunosuppressant, it took some time to kick in, so I remained on prednisone until it did.

And guess what?

It did!

Until, well, it didn’t.

Advertisements

Rising Action: Part One

Dear intestines, I am bidding you farewell as I gallivant around the globe with my magical new friend; let me introduce you–hey, what’s that face for?

With mesalamine in my rear-view mirror, the next step was finding a medicine I preferably wouldn’t end up in the hospital because of. In between that time, however, I was introduced to quite the polarizing drug: prednisone.

And it worked beautifully.

Following my hospital stay, I hadn’t felt better ever since my colitis symptoms started. There was no blood. No cramping. No urgency. It was pure bliss. The pills tasted atrocious. But after some water? Pure bliss.

Yeah… about that.

You see, as I quickly found out, prednisone is one of those “too-good-to-be-true” drugs: a corticosteroid. Does it work? Heck yes. But there’s a catch. A few, actually. For me, I started breaking out and growing hair in all sorts of places–it was like going through a second surge of puberty. Later on, I would develop harsh acid reflux because of the drug eating away at the lining of my stomach.

It works your body hard. Too hard. Sure, I worked out and grew some muscle, but it slowly deteriorates your body after a while of taking it.

For this reason, everyone requires a taper, and I was no exception. From six pills per day to five pills I went, then to four, then to three, two, one, one-half, then zero. Right around two, however, two things would happen: my irritability sprouted like a Redwood and, sadly, my symptoms would return.

  • I didn’t believe I would develop this irritability. ‘That’s not going to happen to me,’ I thought. Well, believe it or not, it did. I would feel more anxious, grow impatient quicker and not be the biggest bundle of joy to be around for the next couple weeks as I finished tapering. I didn’t notice it at first, and my family and friends saying I seemed different made it even worse. Maybe this is what Stan Lee was experiencing when he created The Incredible Hulk.

 

This slideshow requires JavaScript.

So, what then? I couldn’t continue on prednisone for the rest of my life, so I was introduced to another medicine, called Imuran (azathioprine).

While prednisone is classified as a corticosteroid, Imuran is an immunosuppressant. In other words, it acts by shutting down one part of your body—the immune system—in order to heal another part of the body. It is an oral form of chemotherapy. It destroys in order to protect.

  • Eek. I know. Let’s take a step back, however. The reason it does this is because ulcerative colitis, as well as being an inflammatory bowel disease, is an autoimmune disease. This means the immune system goes haywire and attacks itself. Eek. I know.

They said the new medicine would take several weeks to kick in, so I was put on another lovely prednisone taper while I waited.

And waited…